Cancer and epilepsy commonly co-occur, and concomitant administration of antiepileptic (AEDS) and chemotherapeutic drugs (CTDs) is necessary in many cases. Many drugs are metabolised by the hepatic cytochrome P450 (CYP) isoenzyme system, and coadministration of AEDs and CTDs can lead to clinically relevant interactions by induction or inhibition of enzymes in shared metabolic pathways. These interactions can cause insufficient tumour and seizure control or lead to unforeseen toxicity. Enzyme-inducing AEDs reduce the effects of taxanes, vinca alkaloids, methotrexate, teniposide, and camptothecin analogues. Inhibition of the metabolism of nitrosoureas or etoposide by valproic acid can lead to CTD toxicity. Poor seizure control may result from the combinations of phenytoin with cisplatin or corticosteroids, and valproic acid with methotrexate. Increased toxicity of AEDs can occur when phenytoin is combined with 5-fluorouracil. Use of enzyme-inducing AEDs should be avoided in patients with cancer, particularly in association with chemotherapy. Generally, valproic acid-although not free from interactions-would be the agent of first choice. Some of the newer AEDs not metabolised by the P450 system may prove to be good alternatives.